Regular Sets and Counting in Free Groups

  • Elizaveta Frenkel
  • Alexei G. Myasnikov
  • Vladimir N. Remeslennikov
Part of the Trends in Mathematics book series (TM)

Abstract

In this paper we study asymptotic behavior of regular subsets in a free group F of finite rank, compare their sizes at infinity, and develop techniques to compute the probabilities of sets relative to distributions on F that come naturally from random walks on the Cayley graph of F. We apply these techniques to study cosets, double cosets, and Schreier representatives of finitely generated subgroups of F with an eye on complexity of algorithmic problems in free products with amalgamation and HNN extensions of groups. Mathematics Subject Classification (2000). 20E05.

Keywords

Geometric group theory regular set measures on free groups Schreier transversals generic and negligible sets 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    N. Alon and J. Spencer, The Probabilistic method, Wiley, Interscience Series in Discrete Mathematics and Optimization, 2000.Google Scholar
  2. [2]
    G. Arzhantseva and A. Ol’shanskii, Generality of the class of groups in which subgroups with a lesser number of generators are free, (Russian) Mat. Zametki 59 (1996), no. 4, pp. 489–496; translation in: Math. Notes 59 (1996), nos. 3–4, pp. 350–355.MathSciNetGoogle Scholar
  3. [3]
    G. Arzhantseva, On groups in which subgroups with a fixed number of generators are free, (Russian) Fundam. Prikl. Mat. 3 (1997), no. 3, pp. 675–683.MATHMathSciNetGoogle Scholar
  4. [4]
    G. Arzhantseva, Generic properties of finitely presented groups and Howson’s theorem, Comm. Algebra 26 (1998), pp. 3783–3792.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Ya.S. Averina and E.V. Frenkel, The sparsity of cosets in a free group, (Russian) Vestnik Omskogo Universiteta 3 (2004), no. 3, pp. 3–5.Google Scholar
  6. [6]
    Ya.S. Averina and E.V. Frenkel, On strictly sparse subsets of a free group, (Russian) Siberian Electronic Mathematical Reports (2005), vol. 2 pp. 1–13, http://semr.math.nsc.ruGoogle Scholar
  7. [7]
    O. Bogopolski, E. Ventura, The mean Dehn function of abelian groups, arXiv: math/0606273v1 [math.GR].Google Scholar
  8. [8]
    J. Burillo, E. Ventura, Counting primitive elements in free groups, Geom. Dedicata 93 (2002), pp. 143–162.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    C. Champetier, Propriétés statistiques des groupes de présentation finie, Adv. Math. 116 (1995), pp. 197–262.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    C. Champetier, The space of finitely generated groups, Topology 39 (2000), pp. 657–680.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    P.-A. Cherix and G. Schaeffer, An asymptotic Freiheitssatz for finitely generated groups, Enseign. Math. 44 (1998), no. 2 pp. 9–22.MATHMathSciNetGoogle Scholar
  12. [12]
    G. Baumslag, A.G. Myasnikov and V.N. Remeslennikov, Malnormality is decidable in free groups, Intern. J. of Algebra and Computation, 9 (1999), no. 6, pp. 687–692.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    A. Borovik, A. Myasnikov, V. Shpilrain Measuring sets in infinite groups, Computational and Statistical Group Theory. Amer. Math. Soc., Contemporary Math. 298 (2002), pp. 21–42.MathSciNetGoogle Scholar
  14. [14]
    A.V. Borovik, A.G. Myasnikov and V.N. Remeslennikov, Multiplicative measures on free groups, Intern. J. of Algebra and Computation, 13 (2003), no. 6, pp. 705–731.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    A.V. Borovik, A.G. Myasnikov and V.N. Remeslennikov, The Conjugacy Problem in Amalgamated Products I: Regular Elements and Black Holes, Intern. J. of Algebra and Computation, 17 (2007), no. 7, pp. 1301–1335.MathSciNetGoogle Scholar
  16. [16]
    A.V. Borovik, A.G. Myasnikov and V.N. Remeslennikov, Algorithmic stratification of the conjugacy problem in Millers groups, International Journal of Algebra and Computation vol. 17, nos. 5 & 6 (2007), pp. 963–997.CrossRefMathSciNetGoogle Scholar
  17. [17]
    Alexandre V. Borovik and Alexei G. Myasnikov Quotient tests and random walks in computational group theory, Topological and asymptotic aspects of group theory, Contemp. Math., Providence, RI, Amer. Math. Soc. (2006), pp. 31–45.Google Scholar
  18. [18]
    S. Cleary, M. Elder, A. Rechnitzer, J. Taback, Random subgroups of Thompsons group F, arXiv:0711.1343v2 [math.GR].Google Scholar
  19. [19]
    N. Chomsky and M.P. Schutzenberger, The algebraic theory of context-free languages, Computer Programming and Formal Systems (P. Bradford and D. Hirschberg, eds.), North-Holland, Amsterdam (1963), pp. 118–161.CrossRefGoogle Scholar
  20. [20]
    S.B. Cooper, Computability Theory, Chapman and Hall, CRC Mathematics, 2003.Google Scholar
  21. [21]
    D. Epstein, J. Cannon, D. Holt, S. Levy, M. Paterson and W. Thurston, Word Processing in Groups, Jones and Bartlett, Boston, 1992.MATHGoogle Scholar
  22. [22]
    P. Flajolet and R. Sedgwick, Analytic Combinatorics: Functional Equations, Rational and Algebraic Functions, Res. Rep. INRIA RR4103 (2001), January, p. 98.Google Scholar
  23. [23]
    E. Frenkel, A.G. Myasnikov and V.N. Remeslennikov, Amalgamated products of groups II: Generation of random normal forms and estimates, to appear.Google Scholar
  24. [24]
    E.V. Frenkel, A.G. Myasnikov and V.N. Remeslennikov, Amalgamated products of groups III: Generic complexity of algorithmic problems, to appear.Google Scholar
  25. [25]
    R. Gilman, A.G. Miasnikov, A.D. Myasnikov, A. Ushakov Report on generic case complexity, Herald of Omsk University, (2007), Special Issue pp. 103–110.Google Scholar
  26. [26]
    R. Gilman, A. Myasnikov, D. Osin, Exponentially Generic Subsets of Groups, to appear.Google Scholar
  27. [27]
    M. Gromov, Hyperbolic Groups, Essays in Group Theory (G.M. Gersten, editor), MSRI publ. 8 (1987), pp. 75–263.Google Scholar
  28. [28]
    M. Gromov, Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991), pp. 1–295, London Math. Soc. Lecture Note Ser., 182, Cambridge Univ. Press, Cambridge, 1993.Google Scholar
  29. [29]
    M. Gromov, Random walks in random groups, Geom. Funct. Analysis 13 (2003), no. 1, pp. 73–146.MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    G.H. Hardy, Divergent series, Chelsea, 1991.Google Scholar
  31. [31]
    J. Hopcroft, R. Motwani, J. Ullman, Introduction to Automata Theory, Languages, and Computation, 3rd ed., Addison-Wesley, Reading MA, 2006.Google Scholar
  32. [32]
    T. Jitsukawa, Malnormal subgroups of free groups, Computational and statistical group theory (Las Vegas, NV/Hoboken, NJ, 2001), Contemp. Math. 298, Amer. Math. Soc., Providence, RI (2002), pp. 83–95.Google Scholar
  33. [33]
    I. Kapovich and A.G. Myasnikov, Stallings foldings and subgroups of free groups, J.of Algebra 248 (2002), pp. 608–668.MATHCrossRefMathSciNetGoogle Scholar
  34. [34]
    I. Kapovich, A. Myasnikov, P. Schupp, V. Shpilrain Generic-case complexity and decision problems in group theory, J. of Algebra 264 (2003), pp. 665–694.MATHCrossRefMathSciNetGoogle Scholar
  35. [35]
    I. Kapovich, A. Myasnikov, P. Schupp, V. Shpilrain Average-case complexity for the word and membership problems in group theory, Advances in Mathematics 190 (2005), pp. 343–359.MATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    I. Kapovich, P. Schupp and V. Shpilrain, Generic properties of Whitehead’s Algorithm and isomorphism rigidity of random one-relator groups, Pacific J. Math. 223 (2006), no. 1, pp. 113–140.MATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    I. Kapovich and P. Schupp, Genericity, the Arzhantseva-Ol’shanskii method and the isomorphism problem for one-relator groups, Math. Ann. 331 (2005), no. 1, pp. 1–19.MATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    I. Kapovich and P. Schupp, Delzant’s T-ivariant, one-relator groups and Kolmogorov complexity, Comment. Math. Helv. 80 (2005), no. 4, pp. 911–933.MATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    I. Kapovich, I. Rivin, P. Schupp, V. Shpilrain, Densities in free groups and ℤ k, visible points and test elements, Math. Research Letters, 14 (2007), no. 2, pp. 263–284.MATHMathSciNetGoogle Scholar
  40. [40]
    J.G. Kemeny, J.L. Snell and A.W. Knapp, Denumerable Markov chains, D. van Nostrand, Princeton, 1966.MATHGoogle Scholar
  41. [41]
    J.G. Kemeny, J.L. Snell, Finite Markov chains, The University Series in Undergraduate Mathematics, Van Nostrand, Princeton, 1960.Google Scholar
  42. [42]
    E.G. Kukina, V.A. Roman’kov, Subquadratic growth of the averaged Dehn function for free Abelian groups, Siberian Mathematical Journal, Vol. 44, no. 4, (2003), pp. 605–610.CrossRefMathSciNetGoogle Scholar
  43. [43]
    R.C. Lyndon and P. Schupp, Combinatorial group theory, Ergebnisse derMathematik und ihrer Grenzgebiete vol. 89, Springer-Verlag, Berlin, Heidelberg, New York, 1977.Google Scholar
  44. [44]
    W. Magnus, A. Karras and D. Solitar, Combinatorial Group Theory, Interscience Publishers, New York, 1966.MATHGoogle Scholar
  45. [45]
    C.F. Miller III, On group-theoretic decision problems and their classification, Ann. of Math. Studies 68 (1971), Princeton University Press, Princeton.Google Scholar
  46. [46]
    C.F. Miller III, Decision problems for groups — Survey and reflections, Algorithms and Classification in Combinatorial Group Theory (G. Baumslag and C.F. Miller III, eds.), Springer (1992), pp. 1–60.Google Scholar
  47. [47]
    A.G. Myasnikov, A. Ushakov, Random subgroups and analysis of the length-based and quotient attacks, Journal of Mathematical Cryptology 1 (2007), pp. 15–47.Google Scholar
  48. [48]
    A.G. Myasnikov, V. Shpilrain, A. Ushakov, Advanced course on Group-Based Cryptography, Quaderns, 42, CRM, Barcelona, 2007.Google Scholar
  49. [49]
    A.G. Myasnikov, V. Shpilrain and A. Ushakov, Random subgroups of braid groups: an approach to cryptanalysis of a braid group based cryptographic protocol, PKC 2006, Lecture Notes Comp. Sc. 3958 (2006), pp. 302-314.Google Scholar
  50. [50]
    Y. Ollivier, Critical densities for random quotients of hyperbolic groups. C. R.Math. Acad. Sci. Paris 336 (2003), no. 5, pp. 391–394.MATHMathSciNetGoogle Scholar
  51. [51]
    A.Yu. Ol’shanskii, Almost every group is hyperbolic, Internat. J. of Algebra and Computation 2 (1992), pp. 1–17.CrossRefMathSciNetGoogle Scholar
  52. [52]
    I. Rivin, Counting Reducible Matrices, Polynomials, and Surface and Free Group Automorphisms, arXiv:math/0604489v2.Google Scholar
  53. [53]
    V.A. Roman’kov, Asymptotic growth of averaged Dehn functions for nilpotent groups, Algebra and Logic, vol. 46, (2007), no. 1, pp. 37–45.CrossRefMathSciNetGoogle Scholar
  54. [54]
    D. Ruinsky, A. Shamir, and B. Tsaban, Cryptanalysis of group-based key agreement protocols using subgroup distance functions, Advances in Cryptology — PKC 2007, vol. 4450 of Lecture Notes in Computer Science, Berlin, Springer (2007), pp. 61–75.CrossRefGoogle Scholar
  55. [55]
    A. Shalev, Probabilistic group theory, Groups St. Andrews 1997 in Bath, II, London Math. Soc., Lecture Notes Ser. 261, Cambridge Univ. Press, pp. 648–679.Google Scholar
  56. [56]
    R. Sharp, Local limit theorems for free groups. Math. Ann. 321 (2001), no. 4, pp. 889–904.MATHCrossRefMathSciNetGoogle Scholar
  57. [57] R.P. Stanley, Enumerative Combinatorics, vol. 2, Cambridge University Press, 1999.Google Scholar
  58. [58]
    N. Touikan, A Fast Algorithm for Stallings’ Folding Process, Intern. J. of Algebra and Computation 16, (2006), no. 6 pp. 1031–1045.MATHCrossRefMathSciNetGoogle Scholar
  59. [59]
    A. Martino, T. Turner, and E. Ventura. The density of injective endomorphisms of a free group. Preprint, CRM, Barcelona, 2006.Google Scholar
  60. [60]
    W. Woess, Cogrowth of groups and simple random walks, Arch. Math. 41 (1983), pp. 363–370.MATHCrossRefMathSciNetGoogle Scholar
  61. [61]
    A. Zuk, On property (T) for discrete groups. Rigidity in dynamics and geometry (Cambridge, 2000), Springer, Berlin, 2002, pp. 473–482.Google Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  • Elizaveta Frenkel
    • 1
  • Alexei G. Myasnikov
    • 2
  • Vladimir N. Remeslennikov
    • 3
  1. 1.MoscowRussia
  2. 2.Department of Mathematics and StatisticsMcGill UniversityMontrealCanada
  3. 3.Omsk Branch of Mathematical Institute SB RASOmskRussia

Personalised recommendations